Answered by on Monday, January 25, 2010
Seasickness (or motion sickness) occurs when your brain picks up conflicting messages from your eyes and your inner ear. The highly sensitive balance mechanism in your ear can detect more of the ship's motion than your eyes are able to see. Your central nervous system reacts to this confusion by turning on your brain's nausea center. Whether or not you end up vomiting, you may also have sweaty palms, dizziness, and an aching head. The good news is that the symptoms will subside soon after you return to terra firma. While en route, over-the-counter or prescription antinausea drugs can counter the queasy feeling, says Michael Rendel, M.D., a travel medicine specialist. "To ensure a pleasurable trip, you'll need to begin taking oral medication, such as over-the-counter Dramamine, up to a day before you embark," says Dr. Rendel. "For long trips, your doctor might prescribe medication in a timed-release skin patch." Scopolamine, the most common drug in time-release skin patches, slowly enters the bloodstream from a patch worn behind your ear and reduces the overactivity of inner ear nerve fibers that can lead to vomiting. However, these drugs can leave you feeling groggy or hung over.